Q:

What causes psoriasis on the feet?

A:

Quick Answer

As with other parts of the body, psoriasis on the feet is caused by a variety of factors, including emotional stress, trauma and infection, according to WebMD. Psoriasis generally runs in families, but it can skip generations.

Continue Reading

Full Answer

While symptoms of psoriasis may be stressful and embarrassing, outbreaks are usually harmless and disappear with treatment, according to WebMD. Stress caused by a new job or the death of a loved one may trigger flare-ups. Injuries to the skin and certain drugs, such as blood pressure medications, anti-malarial medication and ibuprofen, may aggravate psoriasis.

Psoriasis on the hands and feet can cause the skin to crack, split, thicken, redden, scale, swell, blister or develop pimple-like spots known as pustules, reports WebMD. Moisturizers, mild soaps and soap substitutes are common methods for treating psoriasis and relieving its symptoms.

Doctors may also recommend coal tar products, salicylic acid and corticosteriods. Coal tar products, which include various creams, gels and ointments, slow skin growth and help ease the afflicted skin, and salicylic acid can soften or reduce thick scales. Doctors also often recommend using combinations of these products because they may work better than a single medication, according to WebMD. For example, patients can alternate topical corticosteroids with calcipotriene, a type of vitamin D. Individuals should wear protective gloves when applying these medications.

A doctor may recommend drugs that affect the disease at a cellular level if skin treatments do not improve the condition. These drugs include methotrexate, cyclosporine and low-dose retinoids, according to WebMD.

Learn more about Skin Conditions
Sources:

Related Questions

Explore